Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 23, 2010Todd County, Tripp County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2010, 11:49 PM CDT for Todd County, Tripp County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2010, 11:49 PM CDT (04:49 UTC)
Expired
May 24, 2010, 12:15 AM CDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Todd County, SD, Tripp County, SD

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:18 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 23, 10:18 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
918 PM MDT SUN MAY 23 2010

.DISCUSSION...EXPANDED FLOOD WATCH TO ALL SD COUNTIES AND ALL OF
CROOK COUNTY BASED ON SATURATED SOILS...HIGH CREEKS AND
STREAMS...FORECASTED HIGH PRECIPITABLE WATER VALUES AND FORECASTED
QPF.

CURRENT SURFACE OBSERVATIONS COMBINED WITH RADAR ANALYSIS SHOWS
PRECIPITATION BEGINNING TO MOVE INTO THE AREA AS LIGHT RAIN IS
FALLING IN GILLETTE. SFC LOW IS STILL OVER COLORADO AND WILL MOVE
INTO THE NEBRASKA PANHANDLE BY MORNING.

OVERNIGHT LOWS STILL ON TRACK WITH NO OTHER CHANGES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 259 PM MDT SUN MAY 23 2010/

DISCUSSION...WATER VAPOR SHOWS UPR LOW OVR THE DESERT SW WITH
STRONG SW FLOW ALOFT THRU THE NRN PLAINS. SFC HIGH PRESSURE
CENTERED OVER THE DAKOTAS...WITH RETURN FLOW SETTING UP OVER OUR
WRN ZONES. SFC LOW CONTINUES TO DEEPEN OVER CO.

TONIGHT...SFC LOW OVER CO WILL SHIFT NEWD INTO THE NEB PANHANDLE
BY MRNG. LLJ WITH IMPRESSIVE THETA-E ADVECTION OF 3-5C/HR WILL
DEVELOP NWD INTO OUR CWFA. MUCAPE INCREASES UP TO 1000 J/KG
ALLOWING WDSPRD TSTMS TO DEVELOP. BULK SHEAR MORE THAN SUFFICIENT
FOR ELEVATED SUPERCELLS...WITH BEST CHANCE FOR SVR WX EAST OF THE
BLKHLS. STORMS SHOULD BE FAST MOVING...BUT WITH AREA STREAMS
RUNNING HIGH AND GROUND QUITE SATURATED HAVE ISSUED A FLOOD WATCH
BEGINNING AT MIDNIGHT MAINLY FOR THE BLKHLS AND ADJACENT PLAINS.

MONDAY...BULK OF OVERNIGHT CONVECTIVE ACTIVITY SHOULD SHIFT
NORTH/EAST OF THE CWFA IN THE MRNG. HOWEVER...AMS WILL QUICKLY
DESTABILIZE DURG THE DAY. SFC LOW WILL MOVE FROM THE NEB PANHANDLE
IN THE MRNG TO NWRN SD BY LATE AFT. THIS WILL ALLOW WDSPRD
CONVECTIVE ACTIVITY TO REDEVELOP...WITH BEST SVR THREAT FROM THE
BLKHLS EWD (NEAR AND EAST OF THE SFC LOW WHERE SBCAPE OF
1000-2000J/KG EXPECTED). A TORNADIC THREAT WILL ALSO EXIST
ESPECIALLY NORTH/EAST OF THE SFC LOW TRACK...MOST LIKELY SOMEWHERE
ACRS THE NWRN SD PLAINS.

ANOTHER CONCERN WILL BE WINDS ON MONDAY. 40-50KT SOUTHERLY 850MB
WINDS (AND 50-60KT 700MB WINDS) EAST OF THE SFC LOW WILL MIX
TOWARDS THE SFC AND WILL CREATE HIGH WINDS ACRS MUCH OF THE SD
PLAINS...ESPECIALLY EAST OF THE BLKHLS THRU CNTRL SD. VERY GUSTY
WEST WINDS WILL THEN DEVELOP AS THE CDFNT PROGRESSES FROM NERN WY
LATE IN THE THROUGH WRN SD IN THE AFTN. COULD EVEN SEE HIGH WIND
CRITERIA INTO THE BLKHLS WITH IMPRESSIVE PRES RISES OF 5MB/3HR
0R MORE BEHIND THE CDFNT...AND BL WINDS NEAR 50KTS. THUS...HIGH
WIND WATCH HAS BEEN POSTED FOR MUCH OF OUR CWFA.

MONDAY NIGHT...PCPN SHOULD COME TO AN END DURG THE EVENING WITH
NEARLY STACKED LOW SHIFTING INTO ERN MT/WRN ND. WILL ALLOW FLOOD
WATCH TO RUN THROUGH MONDAY NIGHT TO ACCOUNT FOR ANY CONTINUED RUNOFF.

TUESDAY...MILD AND DRY CONDITIONS EXPECTED BEHIND DEPARTING STORM
SYSTEM.

EXTENDED...A WEAK UPPER LEVEL RIDGE IS PROGGED TO BUILD OVER THE
NORTHERN PLAINS WEDNESDAY THROUGH FRIDAY. THIS WILL BRING MAINLY DRY
WEATHER THROUGH AT LEAST FRIDAY NIGHT. TEMPERATURES WILL BE CLOSE TO
SEASONAL AVERAGES ON WEDNESDAY...WITH A WARMING TREND LATE IN THE
WEEK. THE NEXT SIGNIFICANT WEATHER SYSTEM IS PROGGED TO COME THROUGH
THE AREA ON SATURDAY AND SUNDAY.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
EVENING AND OVERNIGHT ACROSS MUCH OF THE AREA...MOST WIDESPREAD
ACROSS THE NORTHERN AND WESTERN CWA. AREAS OF MVFR/IFR CONDITIONS
WILL DEVELOP ACROSS MUCH OF THE AREA TONIGHT AND PERSIST INTO MONDAY
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT THROUGH LATE
     MONDAY NIGHT FOR BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER
     CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-
     JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-
     NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID
     CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-
     SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-
     TRIPP-ZIEBACH.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL
     RIVER-HAAKON-HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-
     NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN MEADE CO
     PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SHANNON-
     SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-ZIEBACH.

WY...FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH LATE MONDAY NIGHT
     FOR NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS.

     HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR
     NORTHEASTERN CROOK-SOUTHERN CAMPBELL-WESTON-WYOMING BLACK
     HILLS.

&&
Hazardous weather outlook, May 23, 3:30 PM CDT, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT SUN MAY 23 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
230 PM MDT (330 PM CDT) SUN MAY 23 2010

...FLOOD WATCH LATE TONIGHT THROUGH MONDAY NIGHT FOR PARTS OF
NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...

...HIGH WIND WATCH MONDAY FOR PARTS OF NORTHEASTERN WYOMING AND
WESTERN THROUGH CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WEAK WEATHER SYSTEM WILL LIFT ACROSS SOUTH DAKOTA LATE
TONIGHT...RESULTING IN WIDESPREAD SHOWERS AND THUNDERSTORMS OVER
MUCH OF THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVERNIGHT ACROSS SOUTHERN AND CENTRAL SOUTH DAKOTA. THE MAIN THREAT
WILL BE LARGE HAIL. THUNDERSTORMS WILL PRODUCE HEAVY DOWNPOURS AND
MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA MONDAY AFTERNOON AND EVENING. THIS
WILL BRING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THERE IS A
RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON AND EVENING ACROSS MOST
OF WESTERN SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS...AND
ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...HEAVY RAINFALL MAY
PRODUCE SOME FLOODING OF RIVERS AND STREAMS ACROSS THE BLACK HILLS
AND ADJACENT PLAINS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:15 AM CDTAreal Flood AdvisoryUNRCuster, Meade, Pennington4 hr
May 24, 1:26 AM CDTAreal Flood AdvisoryUNRFall River5 hr
May 24, 4:49 AM CDTHigh Wind WarningUNRBennett, Custer, Fall River, Haakon, Jackson, Mellette and 4 more17 hr
May 24, 4:49 AM CDTWind AdvisoryUNRButte, Harding, Lawrence, Meade, Pennington, Perkins and 1 more32 hr
May 24, 12:37 PM CDTSevere Thunderstorm WarningUNRFall River38 min
May 24, 1:04 PM CDTTornado WarningUNRCuster, Fall River56 min
May 24, 1:22 PM CDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington53 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington59 min
May 24, 1:35 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington40 min
May 24, 1:40 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach65 min
May 24, 1:47 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach31 min
May 24, 1:54 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River51 min
May 24, 2:04 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington24 min
May 24, 2:05 PM CDTAreal Flood AdvisoryUNRCuster, Fall River, Pennington6 hr
May 24, 2:12 PM CDTSevere Thunderstorm WarningUNRMeade63 min
May 24, 2:13 PM CDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington62 min
May 24, 2:20 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River55 min
May 24, 2:24 PM CDTTornado WarningUNRMeade, Ziebach36 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins58 min
May 24, 2:46 PM CDTSevere Thunderstorm WarningUNRTripp46 min
May 24, 2:48 PM CDTSevere Thunderstorm WarningUNRButte, Meade42 min
May 24, 2:50 PM CDTTornado WarningUNRMeade, Perkins, Ziebach40 min
May 24, 3:05 PM CDTTornado WarningUNRCuster, Fall River40 min
May 24, 3:07 PM CDTAreal Flood WarningUNRButte, Custer, Fall River, Meade, Pennington6 hr
May 24, 3:17 PM CDTSevere Thunderstorm WarningUNRCuster, Pennington43 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningUNRPerkins71 min
May 24, 3:25 PM CDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins50 min
May 24, 3:31 PM CDTSevere Thunderstorm WarningUNRMellette, Todd59 min
May 24, 3:31 PM CDTSevere Thunderstorm WarningUNRMeade, Perkins59 min
May 24, 3:42 PM CDTSevere Thunderstorm WarningUNRCuster, Fall River, Meade, Pennington63 min
May 24, 3:56 PM CDTSevere Thunderstorm WarningUNR49 min
May 24, 4:00 PM CDTFlash Flood WarningUNRPennington5 hr
May 24, 4:06 PM CDTSevere Thunderstorm WarningUNRButte, Meade39 min
May 24, 4:10 PM CDTSevere Thunderstorm WarningUNRHarding, Perkins80 min
May 24, 4:15 PM CDTFlash Flood WarningUNRMeade, Pennington5 hr
May 24, 4:15 PM CDTTornado WarningUNRPerkins45 min
May 24, 4:32 PM CDTAreal Flood WarningUNRFall River3 hr
May 24, 4:35 PM CDTSevere Thunderstorm WarningUNR25 min
May 24, 4:44 PM CDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington61 min
May 24, 4:47 PM CDTTornado WarningUNRPennington28 min
May 24, 4:56 PM CDTFlash Flood WarningUNRCuster, Pennington4 hr
May 24, 5:14 PM CDTTornado WarningUNRPennington31 min
May 24, 5:20 PM CDTSevere Thunderstorm WarningUNRPerkins44 min
May 24, 5:42 PM CDTSevere Thunderstorm WarningUNRMeade, Pennington, Perkins, Ziebach63 min
May 24, 6:20 PM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette55 min
May 24, 6:29 PM CDTSevere Thunderstorm WarningUNRHaakon, Ziebach61 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp68 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.